Illinois, 2008

Extreme Cold in Illinois, January 29 to 30, 2008

January 29 to 30, 2008 · NWS DVN · 3 events in 3 counties and zones

On January 29-30, 2008 northwest winds of 15 to 25 mph, combined with temperatures of 5 to 10 below zero, created wind chill readings as low as 30 to 40 below zero. These conditions were noted during the late evening and into the morning hours north of Highway 30 in Iowa and Illinois.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On January 29-30, 2008 northwest winds of 15 to 25 mph, combined with temperatures of 5 to 10 below zero, created wind chill readings as low as 30 to 40 below zero. These conditions were noted during the late evening and into the morning hours north of Highway 30 in Iowa and Illinois. Many schools delayed the start of classes until late morning to avoid the extreme cold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 29, 3:01 PM CST, 6 hours 59 minutes earlier.

Area forecast discussion, Jan 29, 3:01 PM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CST TUE JAN 29 2008

.SYNOPSIS...
AN IMPRESSIVE WINTER STORM MOVING THROUGH THE AREA TODAY. A SHARP
COLD FRONT PASSED THROUGH THE CWA THIS MORNING...CAUSING
TEMPERATURES TO DROP AT LEAST 30 DEGREES BEHIND IT.  BEHIND THIS
COLD FRONT WE ARE BEING HAMMERED WITH STRONG NORTHWEST WINDS
SUSTAINING AROUND 25 MPH...WITH GUSTS TO 40-45 MPH.  SOME FREEZING
RAIN/DRIZZLE FELL EARLIER FOR A GLAZE OF ICE...AND NOW SNOW HAS
SETTLED INTO THE AREA.    WOW.  CANNOT SAY TOO MUCH MORE WITHOUT
GETTING OVERLY WORDY. LE
&&

.SHORT TERM...REST OF TODAY THROUGH TOMORROW...
MAIN FORECAST ISSUE FOR THE EVENING AND EARLY TONIGHT HOURS WILL BE
SNOW AND WIND.  HEAVIER SNOW THROUGH THE DAY /WITH LOWEST
VISIBILITIES/ HAS FOLLOWED 700MB FRONTOGENESIS FIELD FAIRLY CLOSELY
ON BOTH 12Z AND 18Z NAM RUNS.  THE FGEN SUPPORT WEAKENS AS IT
CROSSES INTO ERN IA/WRN IL BETWEEN 21-00Z...MOVING THROUGH THE AREA
BY 03-06Z.  WILL BE JUST ENOUGH SNOW TO DROP VIS TO AROUND 1/2SM AT
TIMES ACROSS THE AREA WITH THE STRONG NWLY WINDS...BUT DO NOT SEE A
POTENTIAL FOR SUSTAINED 1/4 SM VIS OR LESS...EVEN THOUGH
INTERMITTENT CONDITIONS MAY OCCUR.  WILL ALSO BE HARD TO CREATE THAT
KIND OF REDUCED VIS WITH SNOW ACCUMS OF JUST 1-2 INCHES.  STILL DO
THINK THAT SNOW/BLOWING SNOW WILL BE ENOUGH OF A THREAT TO HOLD ONTO
SOME KIND OF HEADLINE.  GIVEN WIND CHILLS FALLING BELOW CRITERIA
TONIGHT...WILL GO WITH A WINTER WEATHER ADVISORY THROUGH MORNING
THAT COVERS THE BLOWING SNOW CONDITIONS TONIGHT AND THE WIND CHILL
ADVISORY THREAT OVERNIGHT.  WILL BE FAIRLY HEAVY-HANDED ON THE
SNOW/BLOWING SNOW THREAT THIS AFTERNOON AND EVENING IN THE ADVISORY
THOUGH AS CONDITIONS COULD STILL FLIRT WITH BLIZZARD-LIKE CONDITIONS
AND TRAVEL WILL STILL BE HAZARDOUS.    MAYES

WEDNESDAY MORNING THE WINDS SHOULD HAVE DROPPED OFF ENOUGH THAT WE
ARE LIKELY TO HAVE LOST THE BLOWING SNOW THREAT...BUT WIND CHILLS
WILL STILL BE IN THE -20 TO -30 RANGE...SO WILL BE KEEPING THE WIND
CHILL WARNING THROUGH MID MORNING.  AFTER MID MORNING
THOUGH...CONDITIONS IMPROVE FAIRLY RAPIDLY...WITH WINDS DROPPING OFF
AS THE SURFACE RIDGE BUILDS IN TO CALM DOWN THE WINDS.  TEMPERATURES
ARE UNLIKELY TO WARM VERY MUCH THOUGH...AND AFTER YESTERDAY AND THIS
MORNING WILL FEEL QUITE FRIGID.  LE

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
WEDNESDAY NIGHT THROUGH FRIDAY IS THE NEXT SYSTEM THAT ROLLS THROUGH
THE AREA...WHICH IS ALSO QUITE IMPRESSIVE.  SINCE THIS SYSTEM
APPEARS TO HAVE BETTER ACCESS TO THE GULF OF MEXICO MOISTURE...WE
MAY ACTUALLY MANAGE TO GET SOME SNOW ACCUMULATIONS OUT OF IT. RIGHT
NOW THE MODELS ARE KEEPING IT SUPPRESSED TO THE SOUTH...AND BEST
CHANCES FOR PRECIPITATION WOULD BE IN THE THURSDAY AND THURSDAY
NIGHT TIME FRAME.  HOWEVER...THE LATEST TRENDS WITH THIS TYPE OF
SYSTEM A FEW DAYS OUT HAS BEEN FOR THEM TO BE DEPICTED TOO FAR SOUTH
BY THE MODELS...AND HAVE CHOSEN TO GO WITH A MORE NORTHERLY TRACK OF
THE SYSTEM.  THIS HAS CAUSED ME TO KEEP POPS THAT ARE SLIGHTLY
HIGHER THAN MODELS SHOW...AND TO KEEP SNOW IN THE AREA THROUGH
FRIDAY.

FRIDAY NIGHT AND SATURDAY...WITH THE BIG THURSDAY AND FRIDAY SYSTEM
MOVING QUICKLY OFF TO THE EAST...LITTLE IN THE WAY OF SIGNIFICANT
WEATHER FOR THE FORECAST AREA.  HOWEVER...OUT WEST A NEW STORM IS
BREWING...WITH MODELS STILL STRUGGLING WITH PLACEMENT AND TIMING.
FOR NOW HAVE LEFT FORECAST DRY AS IT APPEARS THAT THIS SYSTEM MAY
MISS US TO THE SOUTH...AND UNCERTAINTY OF THINGS COMPELS ME TO LEAVE
IT DRY...AT LEAST FOR NOW.  SUNDAY NIGHT THROUGH TUESDAY ANOTHER
STORM WILL MOVE ACROSS THE AREA...WITH MODELS STILL NOT AGREEING
VERY MUCH ON PLACEMENT AND TIMING OF THE SURFACE FEATURES.  GOOD
DEEP UPPER LEVEL TROUGH IN PLACE OVER THE ROCKIES...BUT THE DETAILS
ARE QUITE MURKY...EVEN FOR THIS TIME RANGE.  LE

&&

.AVIATION...
IFR WITH INTERMITTENT LIFR CONDITIONS WILL PERSIST AT ALL TAF SITES
THROUGH AROUND 00Z AT KCID...AND AROUND 03Z AT KDBQ/KMLI/KBRL.  VIS
RESTRICTIONS TO 1SM DUE TO SNOW WILL PREDOMINATE...WITH A COUPLE
HOURS OF 1/2 TO 1/4SM POSSIBLE DURING THE PEAK OF THE EVENT BETWEEN
20Z-00Z.  BLOWING SNOW WILL CONTINUE TO REDUCE VIS THE REST OF THE
NIGHT WITH NWLY WINDS CONTINUING AT AROUND 20-30KT WITH GUSTS UP TO
AROUND 40-45KT.  WINDS SHOULD SUBSIDE NEAR DAYBREAK...AND VIS SHOULD
IMPROVE TO HIGHER MVFR TO VFR IN THE MORNING.

MAYES

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BENTON-
     BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY
     FOR BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST WEDNESDAY FOR CEDAR-
     CLINTON-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-
     LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-
     JO DAVIESS-STEPHENSON.

     WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY
     FOR CARROLL-JO DAVIESS-STEPHENSON.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST WEDNESDAY FOR BUREAU-
     HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK
     ISLAND-WARREN-WHITESIDE.

MO...WINTER WEATHER ADVISORY UNTIL 9 AM CST WEDNESDAY FOR CLARK-
     SCOTLAND.

&&

MAYES/LE
Hazardous weather outlook, Jan 29, 4:52 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 PM CST TUE JAN 29 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
452 PM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA
INTO WEDNESDAY MORNING. A WIND CHILL WARNING HAS BEEN ISSUED FOR
AREAS ROUGHLY NORTH OF HIGHWAY 30 FROM MIDNIGHT UNTIL MID MORNING
WEDNESDAY.

SNOW WILL TAPER TO FLURRIES AND END BY MID EVENING. ADDITIONAL
ACCUMULATIONS UP TO AN INCH CAN BE EXPECTED NORTHWEST OF A LINE
FROM IOWA CITY IOWA TO GALENA ILLINOIS...WITH MINOR ACCUMULATIONS OF
A DUSTING TO A FEW TENTHS OF AN INCH ELSEWHERE. VERY STRONG NORTHWEST
WINDS GUSTING TO AROUND 45 MPH COMBINED WITH THE FALLING SNOW WILL
GREATLY REDUCE VISIBILITIES AT TIMES THIS EVENING...WITH NEAR ZERO
VISIBILITIES OR WHITE OUT CONDITIONS POSSIBLE FOR SHORT PERIODS OF
TIME OVER PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS. ALSO...THE
STRONG NORTHWEST WINDS COMBINED WITH TEMPERATURES FALLING INTO THE
RANGE OF 5 TO 10 BELOW ZERO WILL PRODUCE DANGEROUSLY COLD WIND CHILLS
OF 30 TO 40 BELOW ALONG AND NORTH OF HIGHWAY 30 AFTER MIDNIGHT
TONIGHT. ELSEWHERE...WIND CHILLS WILL BE IN THE RANGE OF 15 TO 25
BELOW ZERO. IF YOU MUST VENTURE OUT...TAKE EXTRA STEPS TO PROTECT
YOUR EXPOSED SKIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS WIND CHILLS OF 20 TO 40 BELOW WILL CONTINUE THOUGH AT
LEAST MID WEDNESDAY MORNING IN MUCH OF THE AREA. SOME BLOWING AND
DRIFTING SNOW PROBLEMS WILL ALSO CONTINUE THROUGH MID MORNING...
ESPECIALLY IN NORTHWEST ILLINOIS NORTH OF THE INTERSTATE 80
CORRIDOR.

LIGHT SNOW WILL BE POSSIBLE WEDNESDAY NIGHT MAINLY NORTH OF THE
INTERSTATE 80 CORRIDOR WITH JUST A DUSTING OR LIGHT ACCUMULATIONS
CURRENTLY EXPECTED BY THURSDAY MORNING.

EARLY INDICATIONS SUGGEST THAT YET ANOTHER WINTER STORM SYSTEM MAY
IMPACT PORTIONS OF THE AREA WITH SIGNIFICANT ACCUMULATING SNOWFALL
SOMETIME THURSDAY NIGHT INTO FRIDAY. SINCE THIS SYSTEM HAS YET TO
MOVE IN SHORE OFF THE PACIFIC OCEAN AND DEVELOP...THE EXACT TRACK OF
THE STORM AND THUS THE POTENTIAL HEAVY SNOWFALL PATH IS STILL YET TO
BE DETERMINED. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING
THIS POTENTIAL LATE WEEK WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Carroll

When
January 29, 10:00 PM CST to January 30, 9:00 AM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Jo Daviess

When
January 29, 10:00 PM CST to January 30, 9:00 AM CST
Where
Jo Daviess forecast zone
Reported by
COOP Observer
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Stephenson

When
January 29, 10:00 PM CST to January 30, 9:00 AM CST
Where
Stephenson forecast zone
Reported by
COOP Observer
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77201, 77202, 77203.